Alert archive / North Carolina / Flash Flood Warnings in 2023

Flash Flood Warning 37, NWS Raleigh, NC

August 29, 20234 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 29, 2023, 12:13 AM EDT for 4 counties in North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2023, 12:13 AM EDT (04:13 UTC)
Expired
Aug 29, 2023, 3:15 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 147 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

646 
WGUS52 KRAH 290413
FFWRAH
NCC057-123-151-167-290715-
/O.NEW.KRAH.FF.W.0037.230829T0413Z-230829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1213 AM EDT Tue Aug 29 2023

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Davidson County in central North Carolina...
  Montgomery County in central North Carolina...
  Southwestern Randolph County in central North Carolina...
  Northeastern Stanly County in central North Carolina...

* Until 315 AM EDT.

* At 1213 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen. Additional rainfall amounts up to 1.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Albemarle, Troy, Badin Lake, Biscoe, Seagrove, Badin, Denton, 
  Mount Gilead, Star, New London, Eldorado, Whip-O-Will Campground, 
  Pinehaven Marina, Fish Tales Marina, Morrow Mountain State Park, 
  Martha, Newsom, Steeds, Lake Tillery and Uwharrie Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3559 8022 3564 8021 3575 8001 3558 7977
      3536 7976 3517 7997 3534 8023 3550 8022
      3550 8018 3555 8020 3556 8021 3558 8021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CA
2 follow-up statements
438 
WGUS72 KRAH 290551
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
151 AM EDT Tue Aug 29 2023

NCC057-151-290601-
/O.CAN.KRAH.FF.W.0037.000000T0000Z-230829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson NC-Randolph NC-
151 AM EDT Tue Aug 29 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN DAVIDSON AND 
SOUTHWESTERN RANDOLPH COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3551 7977 3536 7976 3517 7997 3534 8023
      3550 8022

$$

NCC123-167-290715-
/O.CON.KRAH.FF.W.0037.000000T0000Z-230829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery NC-Stanly NC-
151 AM EDT Tue Aug 29 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT EARLY THIS 
MORNING FOR MONTGOMERY AND NORTHEASTERN STANLY COUNTIES...

At 151 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Albemarle, Troy, Badin Lake, Biscoe, Badin, Mount Gilead, Star, 
  New London, Morrow Mountain State Park, Eldorado, Lake Tillery, 
  Whip-O-Will Campground, Uwharrie Haven, Fish Tales Marina, 
  Pinehaven Marina and Steeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3551 7977 3536 7976 3517 7997 3534 8023
      3550 8022

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJT
170 
WGUS72 KRAH 290717
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
317 AM EDT Tue Aug 29 2023

NCC123-167-290727-
/O.EXP.KRAH.FF.W.0037.000000T0000Z-230829T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery NC-Stanly NC-
317 AM EDT Tue Aug 29 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR MONTGOMERY AND NORTHEASTERN 
STANLY COUNTIES...

The heavy rain has ended, however light to moderate rain is possible 
over the next few hours. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3551 7977 3536 7976 3517 7997 3534 8023
      3550 8022

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:42 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 28, 9:42 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
942 PM EDT Mon Aug 28 2023

.SYNOPSIS...
A quasi-stationary front will remain over the Carolinas through
Wednesday, while Tropical Cyclone Idalia will move north across the
eastern Gulf of Mexico and the Gulf coast of Florida.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 941 PM Monday...

The stalled front is draped across the NE coastal plain and extends
southwest across the Sandhills associated with a line of showers and
storms slowly moving east. As these storms move slowly to the east,
some areas could see minor flooding especially in urban and  poor
drainage areas. In the NW Piedmont another round of showers will
move into the region over the next few hours. These slow moving
storms are transitioning into an area that is already very wet and
saturated thus, isolated minor flooding could be possible overnight
as these storms pass through. Expected isolated showers across the
FA through the overnight hours with a brief lull in the morning.
Lows overnight will be in the upper 60s to low 70s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 340 PM Monday...

As the front drifts back to the east tomorrow, so will the area of
showers and thunderstorms in the afternoon. Have gone with likely
pops across the western half of the forecast area and chance pops in
the eastern half. With skies not expected to be quite as cloudy
tomorrow, highs should rise a couple of degrees from today's
readings, ranging from the lower 80s in the Triad to 90 degrees in
the southeast. Showers and thunderstorms will continue Tuesday
evening, with some heavy rain possible at times, before decreasing
Tuesday night. Lows will be around 70 degrees again.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 300 PM Monday...

Wed-Thu: What is now TS Idalia will be the focus of this time period
as its center is forecast by NHC to track from far N FL Wed morning
along coastal SC and extreme SE NC through Wed night before moving
ENE away from the NC coast Thu/Thu night. Its motion will be
influenced by a deep longwave trough from Quebec down through PA Wed
morning as it sweeps E through the Northeast states and Canadian
Maritimes through Thu. The greatest threats from Idalia for central
NC will be heavy rain and gusty winds. The heavy rain is expected to
be focused from the Triangle S and E where several inches are
possible, and the lion's share of this is likely to fall from Wed
afternoon through Thu morning, when additional large scale support
for heavy rain will arrive in the right entrance region of strong
jetting from WV/SW VA northeastward to off New England. If this
upper jet ends up stronger than most model output indicates, we
could see heavier rain spreading further NW (more left of track)
than what the current forecast indicates. Recent rains across our S
and E could exacerbate this flash flooding threat through
predecessor saturated soils, although the river flooding threat
should be mitigated somewhat by more limited rainfall further NW
over the headwaters of our major rivers. Regarding the wind threat,
using the latest preferred guidance, we should expect sustained
winds of 15-25 kts with gusts of 25-35 kt, slightly higher possible
in the extreme SE, which could produce some downed limbs and patchy
power outages. Finally, the tornado threat appears limited, given
the passage of the favored front-right quadrant offshore and well to
our SE, but the threat is not zero, as storm climatology tells us.
Temps during this period have a low confidence with much dependent
on Idalia timing and track. While clouds will be plentiful across
the SE, cloud cover over our NW sections is much less certain. Will
have highs in the low-mid 80s Wed slipping to the 70s areawide on
Thu. Lows in the 60s Wed night and mid 50s-low 60s Thu night. -GIH

Fri-Mon: There remains some uncertainty with how quickly Tropical
Cyclone Idalia moves out of the region heading into Friday. The
driving factor is highlighted by a mid/upper trough that will be
swinging through the Great Lakes and Northeast through mid-late
week. The speed, strength, and equatorward depth of this trough will
play a key role in determining that path of Idalia for Friday and
into the weekend. The most likely solution is characterized by a
trough axis that swings through Thursday into Thursday night, picks
up Idalia enough to quickly shift its sphere of influence east and
offshore by Thursday evening (supported by EPS, CMCE, and their
respective most recent 12z deterministic guidance). This solution
would lead to surface high pressure building into and strengthening
over the Mid-Atlantic through Saturday as shortwave ridging spreads
overhead in the wake of the mid/upper trough; leading to mostly
clear skies, cooler temperatures for at least the first half of the
weekend.

Where could this forecast go wrong? If the upper trough moves
through the Great Lakes and Northeast quicker then it will pass by
before Idalia moves poleward enough be influenced by the trough,
slowing its forward speed and leading to some cloud cover and
precipitation lingering into Friday. This possibility, albeit a
lower one, is highlighted mainly from the GEFS and the 12z GFS and
12z NAM. A blend of these model guidance shows the center of Idalia
quickly progressing northward through landfall before slowing down
as it progresses over the Carolinas. Although still an outlier
solution at this point, this scenario would lead to rain lingering
over eastern NC through Friday as the precipitation shield shifts to
the northwest side of the circulation and transitions into an extra-
tropical cyclone.

Following the most-likely solution into this weekend, although the
uncertainties expressed above have a domino effect into the weekend
as well, high pressure over the area slowly weakens Sunday into
Monday with a return of southerly flow and rising low-level
thicknesses with a trough diving southeast out of eastern Canada and
into the northern Atlantic Monday night.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM Monday...

A front --and focus for scattered to locally numerous showers/
thunderstorms-- was evident in 2345Z observational data from near ECG
swwd to JNX and SOP, then wnwwd to near SVH and HKY. While the front
will remain generally stationary, associated outflow/rain-cooled air
may result in some sewd to swd net motion through cntl NC this
evening. Areas of ongoing IFR-MVFR ceilings to the north of that
front over srn-cntl VA and nrn NC will continue to develop/expand
swd and across cntl NC tonight, while lowering to LIFR-IFR. Those
ceilings, and perhaps some fog, will then lift through IFR-MVFR and
scatter to VFR from sse to nnw between 15-19Z Tue - first at FAY and
last at INT/GSO. As ceilings lift and scatter, a very moist airmass
will warm and destabilize and support the development of additional,
mostly scattered showers/storms Tue afternoon, with the relative
greatest chance/coverage over the Piedmont.

Outlook: A repeat of overnight LIFR-IFR stratus can be expected Tue
night-Wed morning, with lifting and scattering to VFR through midday-
early afternoon Wed. Impacts from Tropical Cyclone Idalia will
primarily occur Wednesday night - Thursday, with greater impacts and
associated widespread rain; IFR restrictions; and nely winds of 20-
35 kts at FAY and perhaps RWI. Lesser and shorter-lived
impacts/flight restrictions are expected at Piedmont sites,
especially at INT/GSO.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...CA
SHORT TERM...Green
LONG TERM...Hartfield/Swiggett
AVIATION...MWS
Hazardous weather outlook, Aug 28, 10:01 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1001 PM EDT Mon Aug 28 2023

NCZ038-039-042-043-073>078-083>086-088-089-300215-
Davidson-Randolph-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1001 PM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms tonight will result in locally heavy rain
and a risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms with heavy rain are possible Tuesday afternoon and
evening, with isolated to scattered flash flooding possible.

Tropical Storm Idalia is expected to strengthen in the eastern Gulf
of Mexico and move northward toward the Florida Gulf Coast on
Tuesday. Uncertainty regarding the eventual track is moderate, but
gusty winds and heavy rainfall from this system could affect the
area
late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>011-021>028-040-041-300215-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-
1001 PM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms with heavy rain are possible Tuesday afternoon and
evening, with isolated to scattered flash flooding possible.

Tropical Storm Idalia is expected to strengthen in the eastern Gulf
of Mexico and move northward toward the Florida Gulf Coast on
Tuesday. Uncertainty regarding the eventual track is moderate, but
gusty winds and heavy rainfall from this system could affect the
area
late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 10:57 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1057 PM EDT Mon Aug 28 2023

NCZ038-290345-
Davidson NC-
1057 PM EDT Mon Aug 28 2023

...A strong thunderstorm will impact portions of southeastern
Davidson County through 1145 PM EDT...

At 1056 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 8 miles south of Lexington, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and locally heavy rain of one to
         two inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Linwood, Denton, Gordontown, High Rock Boat Dock Marina,
Nc Wildlife Access Boat Launch, High Rock Lake Marina & Campground,
High Rock Lake and High Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 8031 3583 8005 3558 8006 3557 8021
      3558 8021 3563 8026 3563 8028 3567 8031
      3568 8033 3569 8033 3570 8032 3572 8033
      3572 8038 3578 8038
TIME...MOT...LOC 0256Z 267DEG 17KT 3570 8029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:25 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston3 hr
Aug 28, 10:57 PM EDTSpecial Weather StatementRAHDavidson48 min
Aug 28, 11:15 PM EDTSevere Thunderstorm WarningRAHDavidson34 min
Aug 29, 1:01 AM EDTSpecial Weather StatementRAHMoore59 min
Aug 29, 2:26 PM EDTFlood WatchRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 16 more43 hr
Aug 29, 4:12 PM EDTSpecial Weather StatementRAHHoke63 min
Aug 29, 4:56 PM EDTSpecial Weather StatementRAHMoore64 min
Aug 29, 5:08 PM EDTAreal Flood AdvisoryRAHMontgomery, Moore, Richmond93 min
Aug 29, 5:18 PM EDTSevere Thunderstorm WarningRAHMoore32 min
Aug 29, 5:23 PM EDTSpecial Weather StatementRAHHarnett67 min
Aug 29, 5:37 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Moore2 hr
Aug 29, 5:53 PM EDTSpecial Weather StatementRAHChatham67 min
Aug 29, 5:56 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland2 hr
Aug 29, 6:38 PM EDTAreal Flood AdvisoryRAHCumberland3 hr
Aug 29, 6:49 PM EDTSpecial Weather StatementRAHDurham, Orange56 min
Aug 29, 7:01 PM EDTSpecial Weather StatementRAHMontgomery, Stanly59 min
Aug 29, 7:34 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly2 hr
Aug 29, 7:49 PM EDTFlash Flood Warning Considerable damage threatRAHMontgomery, Stanly2 hr

Nearby

Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.